Police in hazmat suits remove fentanyl after unresponsive man found in home
Published Monday, December 12, 2016 7:49AM AST Last Updated Monday, December 12, 2016 7:46PM AST
HALIFAX -- Police officers are donning hazmat suits as they respond to Halifax crime scenes where deadly opioids are suspected, in what's described as an early sign of fentanyl's spread into the city, Halifax's deputy police chief said Monday.
Deputy Chief Bill Moore says forensic unit officers wore the impermeable Tyvek suits, respirators and double gloves on Sunday to examine drugs found in the home of a man who was rushed to hospital after losing consciousness.
Paramedics stabilized the 24-year-old man, who was found in the Dartmouth home at about 2 p.m. He was taken to hospital and his condition was believed to have improved.
"We're looking to see if it's illicit fentanyl or something that contained fentanyl," said Moore in an interview.
"I think it's fair to say we're beginning to see fentanyl seizures in the city and, looking at the trend coming across the country, we suspect fentanyl is in our community now."
The substances are still being examined to determine their precise nature, but Moore says police believe it is some form of the potentially deadly painkiller -- which has already caused overdose deaths in the province over the past year.
Moore said in an interview that because of dangers associated with exposure to fentanyl, officers trained in chemical, biological, radiological and nuclear events collected and stabilized the remaining pills found in the home.
Moore said the roughly 320 front-line officers are now trained to approach unknown drugs with gloves and extreme caution if it is an opioid or in powder form at a crime scene.
There are risks even from touching illicit fentanyl, and ingestion poses deeper threats, he said.
Fentanyl has made headlines as it has become more widely available, and a tidal wave of overdoses has spread east from British Columbia.
People with fentanyl in their systems accounted for nearly 30 per cent of Ontario's fatal opioid overdoses in 2015, based on the most recently available statistics.
In British Columbia, the government declared a public health emergency in April because of a dramatic increase in overdose deaths in that province -- many involving fentanyl.
The drug depresses brain function, so when someone overdoses they lose energy, eventually drifting into a coma. Their breathing slows until they stop breathing altogether and die.
Moore said a staff sergeant has been assigned to co-ordinate Halifax's response plan, and that officer recently attended a conference that brought together law enforcement and first responders to learn from Alberta's experience with the fentanyl crisis.
Police officers have told to read a memo describing the risks of fentanyl, and inform their superiors the date they viewed it.
A supply of naloxone, a compound that reverses the effects of opioid overdose, is being provided to watch commanders and other supervisors, as well as specialized units to encounter the drug.
"Illicit fentanyl is in our community," says the memo signed by the city's police chief. "I can't stress enough the importance of taking safety precautions to protect yourself from opioid poisoning: always conduct a risk assessment of your surroundings; stay alert to the symptoms of an opioid overdose; and most importantly, seek immediate medical assistance if you develop any symptoms of an overdose."